EMCrit Podcast 27 – Calcium Channel Blocker Overdose

This week, I am joined by Leon Gussow, MD of the excellent blog: The Poison Review (TPR). TPR is my source for new toxicology articles; I highly recommend it as an incredible read. I got to meet Leon for a few beers a month ago; he is a great guy.

My Canadian pal, Ram, suggested calcium channel blocker OD as a podcast episode. Ram, here you go.

Calcium Channel Blocker OD

CCB Classes

Nifedipine and other dihydropyridines (amlodipine, felodipine, isradipine, nicardipine, nimodipine, nisoldipine) will cause profound hypotension without bradycardia, due to poor affinity for myocardial calcium channels.  This selectivity is not lost in overdose.  They may actually present with reflex tachycardia

How to tell CCB OD from B-Blocker

CCBs do not cause AMS

CCBs block receptor in B-Islet cells, preventing insulin release, so can see hyperglycemia as opposed to the normal-low sugar in B-Blockers

Presentation

Weak/Dizzy, mild confusion, bradycardia progressing to severe hypotension and shock

Selectivity is lost in overdose (except dihydropyridines)

Treatment

·        Activated Charcoal x 1

·        Whole bowel-Irrigation is not recommended by Leon’s group

·        Frequent glucose and k checks

·        Atropine (can try it once, but it will limit gastric motility and probably won’t work)

·        Calcium, 1 g of CaCl or 3 g of CaGluc.  Give slowly over 3 minutes for CaCl and 10 min for CaGluc.

·        Glucagon 5 mg bolus, probably won’t do much, unlike in beta blocker OD

·        IVF

·       High Dose Insulin. Start with 1 unit/kg push followed by 0.5-1 unit/kg/hr. Fingersticks q30 minutes and adequate glucose replacement if needed. Check potassium; supplement if < 2.5. (Crit Care 2006;10:212) You can see our protocol on High-Dose Insulin Euglycemic Therapy (for informational purposes only, don’t use clinically until approved by your P&T committee).

·        May need to use norepinephrine or dopamine (alternatively Epi). May need much higher doses of epi or norepi. Dopamine must be stopped at 20 mcg/kg/min, which is kind of a joke in this OD. Switch to one of the others if you get this high.

·        Levosimendan may have a role, but not available in the US.

·        IABP, CP Bypass

<photo by ilovespoons>
Play

You finished the 'cast,
Now get CME credit

Already an EMCrit CME Subscriber?
Click Here to Get CME Credit for the Episode


Not a subcriber yet? Why the heck not?
By subscribing, you can...

  • Get CME hours
  • Support the show
  • Write it off on your taxes or get reimbursed by your department

Sign Up Today!

.

Subscribe Now

If you enjoyed this post, you will almost certainly enjoy our others. Subscribe to our email list to keep informed on all of the ED Critical Care goodness.

This Post was by , MD, published 4 years ago. We never spam; we hate spammers! Spammers probably work for the Joint Commission.

Comments

  1. Interested to see what you think of lipid emulsion therapy for CCB overdose, Leon.

    • Graham:

      I think lipid emulsion therapy (LET) for the treatment of severe CCB overdose is promising, but not yet ready for prime time. There is to my knowledge only one clinical report of LET in a patient who ingested 13.5 g of Verapamil SR, and developed hypotension and bradycardia resistant to fluids, pressors, calcium, and glucagon. Hemodynamics improved after slow bolus of 100 cc Intralipid 20% followed by an infusion of 0.5 mL/kg/h (Resuscitation 2009; 80:591-3). Unfortunately, several factors make this report less than satisfying. There were a number of co-ingestants, including bupropion (4.8 g), quetiapine, and clonazepam. In addition, the patient never received high insulin-euglycemic therapy (HIET). There are several papers describing animal models where LET appeared to improve hemodynamics in verapamil toxicity. So in a CCB overdose where all other interventions — including HIET — were unsuccessful, I’d certainly consider LET. Of course, in that situation, the toxicity would be so overwhelming that it’s unlikely anything would help.

  2. Great topic – and great to hear Leon on EmCrit!

    I love that story about the successful use of ONE THOUSAND units of insulin in severe CCB toxicty – without any adverse effects. Indeed, the early use of high-dose insulin euglycemic therapy (HIET) for CCB overdoses is a subject close to my heart (http://lifeinthefastlane.com/2009/09/insulin-for-verapamil-overdose/).

    Also, I’ve got a “case-based Q and A” that EmCrit listeners may find useful for learning/ testing their knowledge on CCB overdose and HIET here: http://lifeinthefastlane.com/2010/02/toxicology-conundrum-028/ (…where an infamous Australian pharmacist-blogger almost meets his demise).

    Hope EmCrit listeners find the LitFL links useful.

    Cheers,
    Chris

  3. dr piyush (kuwait) says:

    dr scott,

    as usual great job , i am waiting for your ECG pocast or Vodcast specially arrythmias which looks scary but they are not pvc, bigemi, trigemini, ber .etc etc please try to make it if you think this is a imp topic.

  4. Thomas Schulz says:

    Great podcast! I am a younger nurse (2years) who just saw my first case of CCB OD and this podcast answered a number of questions I had about the initiation of HIET even when the pressers seemed to be working and then the initiation of LET when all else was failing.

  5. Brendan says:

    Had an interesting case today of a 92yo woman with almost no history, but who recently had been diagnosed with a.fib, and started on verapamil, atenolol, and coumadin. She presented with chief complaint of SOB. EMS brought her in, and en route, she lost her pulse, and they were not able to obtain a BP. She was given atropine, and pulse returned, and SBP was in the 80s. She arrived looking like crap. Hypotensive, and in an a.fib with a rate of 40-50 no ischemic changes. Cool extremities. Rales 1/3 way up her lung fields. Mentating well though. A bit suspicious of her med list, no central line access yet, and calcium gluc has to come from the pharm. Gave glucagon, and almost immediate improvement with SBP up to 110mmHg, and HR up to 60-70. Did start giving calcium. She had a lactic acidosis with a ph of 7.21, and lactic acid level of 7.5. At this point ICU arrived to eval, will have to follow up on what happened next. She was DNR/DNI, but not a CMO patient.

Trackbacks

  1. [...] High dose insulin 1 unit/kg then 1unit/kg/hour can go to 6 units/kg/hr.  Glucose to maintain euglycaemia.  Check sugar q30min.  http://emcrit.org/podcasts/calcium-channel-blocker-od/ [...]

Speak Your Mind (Along with your name, job, and affiliation)